North Dakota, 2023

Hail in North Dakota, May 23, 2023

May 23, 2023 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed over southwest and south central North Dakota in the vicinity of a warm front that was lifting through the region. Two storms became severe producing one-inch diameter hail, one in Adams County and the other in Kidder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over southwest and south central North Dakota in the vicinity of a warm front that was lifting through the region. Two storms became severe producing one-inch diameter hail, one in Adams County and the other in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 8:14 PM CST, 33 minutes earlier.

Area forecast discussion, May 23, 8:14 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
914 PM CDT Tue May 23 2023

.UPDATE...
Issued at 858 PM CDT Tue May 23 2023

Occasional storms continue along a boundary from Hettinger to
near Courtenay north of Jamestown (with the greatest coverage over
northern Stutsman County and eastern Adams County), though a few
storms are starting to develop along a northward moving outflow
over Bismarck to the north of Steele. Plenty of instability
remains in place, but deep layer shear is lacking. With that said,
the storms have been very slow moving, which has actually led to
some minor flooding over northeastern Stutsman County. Expect the
threat for heavy rainfall to continue for a few more hours given
the slow storm motion and even back building occurring, combined
with plenty of moisture available.

UPDATE Issued at 647 PM CDT Tue May 23 2023

Main area of thunderstorms at this time stretch from the tail of
Sioux County east-northeastward to the north of Jamestown, though
occasional additional activity over the west has been noted. The
storms have been slow moving, possibly bringing some heavy rain.
Another concern, along with small hail given the instability, is
gusty winds which have been reported just to the east of our area,
which is supported by the latest forecast Jamestown soundings. Not
thinking severe at this point, but still something to note.

UPDATE Issued at 500 PM CDT Tue May 23 2023

A quick update has been sent out to expand precipitation chances
through northwest and south central North Dakota as some showers
and thunderstorms are starting to develop.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 320 PM CDT Tue May 23 2023

A chance for showers and thunderstorms this evening and tonight,
highest in the south central and James River Valley, is the focus
of the short term forecast.

This afternoon, a double barrel upper low was located over the
Pacific Northwest into the southern Canadian Prairies, with a
ridge axis centered over the central CONUS. At the surface, the
center of a low was analyzed over west central South Dakota, while
a strong high pressure sat over northern Manitoba and Ontario. A
back door cold front has been sliding south through the day,
meeting a weak warm front that has been drifting north from South
Dakota. This intersection is where CAMs continue to initiate
convection late this afternoon and into the evening, in a
southwest-northeast oriented line from the Grant/Sioux County area
to the Stutsman County area. Daytime satellite imagery shows some
cu beginning to develop from Stutsman back into Logan and Kidder
Counties, but as of 2000 UTC it's still quite shallow.

The 12Z HREF advertises a ribbon of 1000-2000 J/kg of CAPE
oriented around the frontal boundary, but 0-6km shear is very
weak, only around 10-15 knots. This is also seen in HRRR forecast
soundings, where shear is around 10 knots and hodographs are
basically an overlapping circle. With how weak the shear is, our
thought is that pulsing thunderstorms are the most likely outcome
with the present instability and strong lapse rates. Would not be
surprised if the strongest storm or two end up with nickel to
quarter sized hail, but this would be more likely with initial
storms before convection gets clustered and consequently weaker.

The other main concern with any strong showers or thunderstorms is
the potential for heavy rainfall. Abnormally high PWATs combined
with slow storm motion means there is potential for locally heavy
rainfall, which could lead to minor flooding, especially in urban
areas.

As the combined frontal boundary washes out overnight, chances for
showers and thunderstorms drift north and lessen, tapering off
Wednesday morning. We do have a slight chance for showers and
thunderstorms across parts of western North Dakota on Wednesday
afternoon, but the bulk of precipitation looks to stay on the
Montana side of the state line.

Behind the cold front, breezy east-northeast winds will expand
south through the entire forecast area, continuing through the day
Wednesday. RAP smoke forecasts are showing near-surface smoke to
be slowly diminishing from central to west through tonight and
into the morning. Smoke aloft will persist, so expect hazy skies
to continue. Overnight lows tonight will be in the 50s. Highs on
Wednesday will be in the mid 70s to mid 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 320 PM CDT Tue May 23 2023

Above average temperatures and on and off chances for showers and
thunderstorms highlight the extended forecast.

The synoptic pattern during the extended period is characterized by
weak but broad ridging over the central and eastern Canadian
Prairies and troughing over the western CONUS, leading to
southwest flow aloft across the forecast area, as well as
southerly low level flow and warmer than normal temperatures.

Although flow aloft is weak and diffuse, surface flow is expected to
be moderately strong, as a surface low coming off the lee of the
Rockies is expected to deepen on Thursday. A modest surface pressure
gradient and strong low-level winds will lead to continued breezy
winds across the entire area through Thursday and Friday,
diminishing some but still staying a bit breezy central and east
through most of the holiday weekend.

Chances of showers and thunderstorms are persistent through the end
of the week and into next week, as multiple shortwaves move through
the southwest flow aloft. As is typical this time of year, there is
relatively low predictability in specific timing and location of any
precipitation. No single day looks like a washout but there could be
scattered convection each day, so something to be aware of,
especially through the holiday weekend. Additionally, deterministic
guidance continues to advertise weak shear through this time, which
is not surprising given the diffuse pattern aloft. This would keep
the severe thunderstorm potential relatively low, although with
warmer temperatures and some instability present, there could
certainly be a few stronger storms. This sentiment is echoed in both
CIPs Severe Analogs and CSU machine learning probabilities.

Temperatures look to stay similar through the extended period,
with NBM 25/75th percentiles consistently in the upper 70s to
upper 80s from Thursday through Tuesday. CPC outlooks also
highlight above average temperatures favored to start the month of
June, so this pattern is expected to continue through next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 647 PM CDT Tue May 23 2023

Isolated to scattered thunderstorms expected through tonight over
western and central North Dakota. Gusty winds possibly by any
storm, along with the threat of some small hail. In addition,
easterly winds may become gusty this evening over northern areas.
Drier weather expected over most locations through the day on
Wednesday, but gusty southeast winds will develop.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...JJS
SHORT TERM...Jones
LONG TERM...Jones
AVIATION...JJS
Hazardous weather outlook, May 23, 7:39 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
839 PM CDT Tue May 23 2023

NDZ020-022-023-025-031>037-040>048-050-051-250145-
Oliver-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
839 PM CDT Tue May 23 2023 /739 PM MDT Tue May 23 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible through tonight. Localized heavy rain
will be the main risk, but some storms may contain small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms with the threat of locally heavy
rainfall remains possible through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>019-021-250145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-
839 PM CDT Tue May 23 2023 /739 PM MDT Tue May 23 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Severe weather is not
anticipated but a storm or two could produce brief heavy rain,
small hail, or gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms with the threat of locally heavy
rainfall remains possible through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 6:25 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
725 PM CDT Tue May 23 2023

NDZ025-037-240100-
Stutsman ND-Foster ND-
725 PM CDT Tue May 23 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHERN FOSTER AND
NORTHERN STUTSMAN COUNTIES THROUGH 800 PM CDT...

At 723 PM CDT, a strong thunderstorm was located over Courtenay, or
20 miles north of Jamestown. This storm was nearly stationary.
Additional storms were developing across north central Stutsman
County.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kensal, Spiritwood Lake, Pingree, Courtenay, Melville, and Edmunds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4712 9924 4734 9921 4743 9850 4733 9850
      4733 9847 4703 9847
TIME...MOT...LOC 0023Z 266DEG 3KT 4719 9856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HOLLAN
Special weather statement, May 23, 6:27 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
627 PM MDT Tue May 23 2023

NDZ042-045-240100-
Grant ND-Sioux ND-
627 PM MDT Tue May 23 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN SIOUX AND
SOUTHERN GRANT COUNTIES THROUGH 700 PM MDT...

At 627 PM MDT, strong thunderstorms were located along a line
extending from 15 miles north of Morristown to 8 miles northeast of
Thunder Hawk. These storms were nearly stationary.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southwestern
Sioux and southwestern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4621 10200 4637 10142 4606 10138 4594 10195
      4595 10200
TIME...MOT...LOC 0027Z 200DEG 4KT 4616 10169 4605 10191

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, May 23, 7:00 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
800 PM CDT Tue May 23 2023

NDZ037-240130-
Stutsman ND-
800 PM CDT Tue May 23 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN STUTSMAN
COUNTY THROUGH 830 PM CDT...

At 758 PM CDT, strong thunderstorms were located along a line
extending from 4 miles west of Pingree to 8 miles northeast of
Buchanan. Movement was east at 5 mph. Additional storms were
developing across northwest Stutsman County.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wimbledon, Kensal, Spiritwood Lake, Buchanan, Pingree, Woodworth,
Courtenay, Edmunds, and Chase Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4689 9945 4698 9945 4698 9948 4733 9948
      4733 9847 4698 9846
TIME...MOT...LOC 0058Z 231DEG 7KT 4715 9899 4715 9872

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

HOLLAN
Special weather statement, May 23, 7:30 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
830 PM CDT Tue May 23 2023

NDZ036-037-240200-
Kidder ND-Stutsman ND-
830 PM CDT Tue May 23 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EASTERN KIDDER AND
NORTHERN STUTSMAN COUNTIES THROUGH 900 PM CDT...

At 828 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Buchanan to 8 miles northeast of
Tappen. Movement was southeast at 10 mph.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medina, Tappen, Kensal, Buchanan, Spiritwood Lake, Cleveland,
Pettibone, Pingree, Woodworth, Courtenay, Windsor, Edmunds, Crystal
Springs, Lake Williams, and Chase Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4675 9967 4721 9968 4733 9847 4698 9847
TIME...MOT...LOC 0128Z 323DEG 10KT 4711 9872 4697 9953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, May 23, 8:01 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
901 PM CDT Tue May 23 2023

NDZ035>037-240230-
Kidder ND-Stutsman ND-Burleigh ND-
901 PM CDT Tue May 23 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL KIDDER, EAST
CENTRAL BURLEIGH AND WESTERN STUTSMAN COUNTIES THROUGH 930 PM CDT...

At 901 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Woodworth to 5 miles northwest of
Dawson. Movement was east at 10 mph.

HAZARD...Wind gusts to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Steele, Medina, Tappen, Cleveland, Pettibone, Dawson, Woodworth,
Robinson, Lake Isabel, Driscoll, Windsor, Crystal Springs, Lake
Williams, Chase Lake, and Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4684 9903 4676 10018 4706 10020 4729 9903
TIME...MOT...LOC 0201Z 288DEG 7KT 4706 9933 4694 9980

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HOLLAN
Special weather statement, May 23, 8:31 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
931 PM CDT Tue May 23 2023

NDZ035>037-240300-
Kidder ND-Stutsman ND-Burleigh ND-
931 PM CDT Tue May 23 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL KIDDER,
EASTERN BURLEIGH, AND WESTERN STUTSMAN COUNTIES THROUGH 1000 PM
CDT...

At 929 PM CDT, strong thunderstorms were located along a line from 5
miles north of Menoken to 10 miles north of Crystal Springs. These
storms were nearly stationary.

HAZARD...Wind gusts to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Steele, Medina, Tappen, Menoken, Sterling, Cleveland, Dawson, Lake
Isabel, Driscoll, Mckenzie, Crystal Springs, Chase Lake, Horsehead
Lake, and Streeter Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4708 10056 4708 9908 4674 9908 4671 10060
TIME...MOT...LOC 0229Z 274DEG 3KT 4691 10044 4694 9991 4697 9945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOLLAN

The radar

The Bismarck radar (KBIS), 65 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kidder

When
May 23, 8:47 PM CST to 8:50 PM CST
Where
Kidder County, 3.11 mi NNW of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.890, -99.930

Hail, Adams

When
May 23, 8:24 PM MST to 8:29 PM MST
Where
Adams County, 6.93 mi N of Bucyrus
Measured
1 in hail
Property damage
$15,000
Reported by
Public
Coordinates
46.170, -102.790

The thunderstorm produced copious amounts of hail up to one-inch in diameter, with the hail accumulating to around two inches deep on the ground. The hail damaged the vinyl siding on a garage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093349, 1093351.